Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 346, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2004, 3:58 PM EDT for Fayette County, Scott County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2004, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 4, 2004, 4:35 PM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Fayette County, KY, Scott County, KY
The radar
The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 4:16 PM EDT | TSTM WND DMG | Lexington, KY | POWER LINES DOWN. LARGE LIMBS ACROSS ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 041958
SVRLMK
KYC067-209-042035-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
356 PM EDT WED AUG 4 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LEXINGTON
SCOTT COUNTY IN EAST CENTRAL KENTUCKY
* UNTIL 435 PM EDT
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEAR GEORGETOWN TO 15 MILES WEST OF LEXINGTON...OR ALONG A
LINE EXTENDING FROM 15 MILES NORTH OF LEXINGTON TO 15 MILES WEST
OF LEXINGTON...AND MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LEXINGTON BY 415 PM EDT
GEORGETOWN BY 405 PM EDT
NEWTOWN BY 420 PM EDT
REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3790 8439 3803 8468 3826 8462 3832 8447
3825 8443 3822 8443 3818 8437 3811 8439
3807 8430 3804 8431
$$
TWFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT WED AUG 4 2004 ...SHORT TERM FORECAST (TONGT THROUGH SAT)... SCTD TSTMS HAVE DEVELOPED ON AN OUTFLOW BNDRY SLIDING SWD ACRS SRN INDIANA ATTM. NMRS OTHER OUTFLOW BNDRYS SEEN IN VIS SATELITE IMAGERY UPSTREAM. WUD EXPECT ADDITIONAL TSTMS TO DEVELOP OVR WRN PART OF THE BNDRY ACRS SW INDIANA/NWRN KY WHERE DEWPOINTS HAVE RISEN TO THE MID/UPPER 70S/SBCAPES OF 3500 TO 4000 J/KG. OUTFLOW BOUNDARIES WILL BE THE FOCI FOR THUNDERSTORM DEVELOPMENT THAT WILL AFFECT LMK FA THIS EVE AND OVRNGHT. THUS THE PRIME FOCUS WILL BE TIMING AND EXTENT OF SHOWERS/ THUNDERSTORMS AHEAD OF COLD FRONT DROPPING SOUTHEAST ACROSS FA TONIGHT/ EARLY THURSDAY. MODELS GENERALLY CONSISTENT AND HAVE BECOME MORE PROGRESSIVE THIS RUN. THUS WILL LIMIT TSTM CHC TO EARLY MRNG NRN FA THU AND MRNG IN THE SOUTH. PRIMARY THREAT AND TIMING FOR SVR WX APPEARS TO BE DAMAGING WINDS FROM LATE AFTERNOON TIL MIDNIGHT WITH INSTABILITY MAX AND INCREASING MAINLY LOW LVL SPEED SHEAR CONDUCIVE TO BOWING SEGMENTS. SVR STM WATCH LIKELY FOR THE NRN TWO THIRDS OF OUR FA FOR LATE AFTN/EVE. WILL CONT LIKELY POPS. THUNDERSTORMS WILL DECREASE FROM THE NORTH LATE TONIGHT AND EARLY THURSDAY WITH ACTIVITY DEPARTING OUR SERN MOST COUNTIES BY MIDDAY THURSDAY. HIGH PRESSURE WILL BUILD IN BRINGING MUCH COOLER AND DRIER AIR IN FOR THE REST OF THE WEEK AND INTO THE WEEKEND. .EXTENDED DISCUSSION (SATURDAY NIGHT THROUGH WEDNESDAY)... EXT MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE EXT PD. NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN AS THE TROF EAST/RIDGE WEST PATTERN PERSISTS ACROSS NOAM. MAIN WEATHER FEATURE IN THE EXTENDED PERIOD WILL BE AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SFC FRONTAL BOUNDARY. THIS BOUNDARY WILL SLIDE THROUGH LATE MON OR EARLY TUESDAY AND THEN CLEAR THE AREA BY WEDNESDAY. ONLY MINOR CHANGES WILL BE NEEDED TO ONGOING FCST. WILL RUN SMALL CHC POPS FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT AND DRY ON WEDNESDAY. WITH THE PERSISTENT TROF IN THE EAST...TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL. THE 00Z OPERATIONAL MEX NUMBERS ARE TIGHTLY CLUSTERED WITH THE 00Z GFS ENSEMBLES...SO A BLEND WILL BE USED HERE. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && KIRKPATRICK/JARVIS
Hazardous weather outlook, Aug 4, 4:00 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 AM EDT WED AUG 4 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 400 AM EDT (300 AM CDT) WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. AS A STRONG COLD FRONT APPROACHES THE OUTLOOK AREA, ORGANIZED THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON INTO TONIGHT, WITH THE BEST CHANCES OCCURRING ROUGHLY FROM 4 PM TO MIDNIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE, WITH FREQUENT CLOUD TO GROUND LIGHTNING, STRAIGHT LINE WIND DAMAGE, AND LARGE HAIL POSSIBLE. WHILE THE ENTIRE OUTLOOK AREA IS UNDER A SLIGHT RISK OF SEVERE STORMS, THE BEST CHANCES FOR SEVERE WEATHER EXIST ROUGHLY ALONG AND NORTH OF AN OWENSBORO TO LEXINGTON LINE. BEFORE ANY STORMS DEVELOP, HEAT INDEX VALUES WILL LIKELY ENTER THE 100 TO 105 DEGREE RANGE THIS AFTERNOON, PARTICULARLY IN URBAN AREAS. REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IF WORKING OUTDOORS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AFTER A PERIOD OF BELOW NORMAL TEMPERATURES LATE THIS WEEK, SCATTERED THUNDERSTORMS ARE FORECAST TO RETURN TO THE AREA MONDAY AND TUESDAY OF NEXT WEEK AS HEAT AND HUMIDITY VALUES RISE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. XXV
In the hours before
Local storm report, Aug 4, 3:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
342 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG SHELBYVILLE 38.22N 85.23W
08/04/2004 SHELBY KY LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
WAIDLEY/SZAPPANOSLocal storm report, Aug 4, 3:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG ELIZABETHTOWN 37.70N 85.87W
08/04/2004 HARDIN KY LAW ENFORCEMENT
LARGE TREE LIMB ACROSS ROAD IN ELIZABETHTOWN. TREE ALSO
DOWN IN SPRING MEADOW.
&&
WAIDLEY/SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:58 PM EDT | Severe Thunderstorm Warning | LMK | Hardin | 47 min |
| Aug 4, 3:16 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 29 min |
| Aug 4, 3:49 PM EDT | Severe Thunderstorm Warning | LMK | Larue, Marion | 41 min |
| Aug 4, 3:52 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 28 min |
| Aug 4, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 49 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon | 31 min |
| Aug 4, 4:45 PM EDT | Severe Thunderstorm Warning | LMK | Garrard | 40 min |
| Aug 4, 5:13 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 32 min |
| Aug 4, 5:19 PM EDT | Severe Thunderstorm Warning | LMK | Green | 41 min |
| Aug 4, 5:40 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 35 min |
| Aug 4, 6:13 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.